Corrected QT interval prolongation after an overdose of escitalopram, morphine, oxycodone, zopiclone and benzodiazepines
- Additional Document Info
- View All
Escitalopram is the recently marketed S-enantiomer of the widely used antidepressant citalopram. Data from intentional overexposure to this medication are limited. Twelve-lead electrocardiogram (ECG) effects from racemic citalopram have been described; however, the present report is the first, to the best of the authors' knowledge, that describes all the reported abnormalities in a single patient receiving escitalopram. A 52-year-old man with a history of depression treated with escitalopram 10 mg/day, extended-release morphine 30 mg/day and zopiclone 15 mg/day was found unconscious at his home. He was known to have attempted suicide three weeks previously. Partially emptied bottles of escitalopram, morphine, oxycodone, zopiclone, lorazepam and diazepam were found close to the patient. He was transferred to the emergency department, where airway management and other supportive care were initiated. The patient was transferred to the intensive care unit. The initial 12-lead ECG demonstrated junctional rhythm at 48 beats/min, a wide complex escape (145 ms) with right bundle branch morphology and a prolonged corrected QT interval at 650 ms. Cardiac monitoring was undertaken. No ventricular arrhythmias or torsade de pointes were detected. No specific treatment for shortening the QT was implemented. Another 12-lead ECG performed 48 h later demonstrated sinus tachycardia with a normal corrected QT, normal PR interval and normal QRS duration. The effects of the overdose of escitalopram on the ECG and its interactions with other drugs are reviewed.
has subject area